Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Epidemiol. 2013 Aug;42(4):1087-99. doi: 10.1093/ije/dyt121.

Acetaminophen and/or antibiotic use in early life and the development of childhood allergic diseases.

Author information

1
Department of Pediatrics, National Cheng Kung University Hospital, Tainan, Taiwan, Institute of Basic Medical Sciences, College of Medicine, National Cheng Kung University Hospital, Tainan, Taiwan, Institute of Gerontology, College of Medicine, National Cheng Kung University, Tainan, Taiwan, Institute of Public Health, School of Medicine, National Yang-Ming University, Taiwan, Division of Mental Health and Addiction Medicine, Institute of Population Health Sciences, National Health Research Institutes, Taiwan, Division of Biostatistics and Bioinformatics, Institute of Population Health Sciences, National Health Research Institutes, Taiwan, Department of Pediatrics, Feinberg School of Medicine, Northwestern University, Chicago, IL, USA and Department of Genome Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan.

Abstract

BACKGROUND:

Our understanding of whether the use of acetaminophen and/or antibiotics in early life can cause allergic diseases in later childhood remains inconclusive. The objective of this study was to investigate the temporal relationship between exposure to acetaminophen and/or antibiotics in early life and the development of allergic diseases in later childhood, using two independent birth cohorts derived from the National Health Insurance Research Database (NHIRD) in Taiwan.

METHODS:

The authors conducted a prospective birth cohort study of 263 620 children born in 1998 and 9910 children born in 2003, separately, from the NHIRD. Exposure status of acetaminophen and/or antibiotics and potential confounding factors were included in the analyses. Cox proportional hazards models were applied to determine the temporal relationship between acetaminophen and/or antibiotic exposure and the development of allergic diseases.

RESULTS:

We observed a positive relationship between acetaminophen and/or antibiotic exposure during the 1st year of life and the subsequent development of the three examined allergic diseases (atopic dermatitis, asthma and allergic rhinitis) in the 1998 birth cohort, but the observed relationship of drug exposure in the 2003 cohort, especially for atopic dermatitis and asthma, was lower than for those in the 1998 cohort and was not statistically significant.

CONCLUSIONS:

Our findings provide suggestive evidence that the temporal effect of exposure to acetaminophen and/or antibiotics influences the development of common allergic diseases in later childhood. Further functional studies and/or animal studies are needed to better understand the underlying regulatory mechanisms driving this important clinical and public health issue.

KEYWORDS:

Acetaminophen; allergic diseases; antibiotics

PMID:
24062298
DOI:
10.1093/ije/dyt121
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center